Alert archive / Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 7, 2019, 5:59 PM EDT for City of Norfolk, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2019, 5:59 PM EDT (21:59 UTC)
- Expired
- Jun 7, 2019, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- None
County City of Norfolk, VA
The radar
The Norfolk radar (KAKQ), 71 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:05 PM EDT | FLASH FLOOD | 1 Nnw Downtown Norfolk, VA | MONTICELLO AVENUE FLOODED AT 16TH STREET. REPORT FROM SOCIAL MEDIA. |
| Jun 7, 6:41 PM EDT | HEAVY RAIN 3.5 | 1 Ese Downtown Norfolk, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WGUS51 KAKQ 072159
FFWAKQ
VAC710-080100-
/O.NEW.KAKQ.FF.W.0009.190607T2159Z-190608T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wakefield VA
559 PM EDT Fri Jun 7 2019
The National Weather Service in Wakefield has issued a
* Flash Flood Warning for...
The City of Norfolk in southeastern Virginia...
* Until 900 PM EDT.
* At 558 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Ocean View, Old Dominion University, Norfolk State University,
Downtown Norfolk, Norfolk, Portsmouth, Norfolk International,
Ghent, Norfolk NAS, Norview, Wards Corner and Willoughby Spit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Please report flooding by calling 757-899-2415, posting to the NWS
Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3693 7616 3693 7618 3691 7617 3691 7618
3692 7618 3692 7619 3690 7618 3688 7620
3685 7618 3683 7620 3684 7623 3683 7629
3685 7630 3687 7634 3697 7634 3698 7625
3696 7621 3695 7616
$$
051 follow-up statement
265
WGUS71 KAKQ 080055
FFSAKQ
Flash Flood Statement
National Weather Service Wakefield VA
855 PM EDT Fri Jun 7 2019
VAC710-080105-
/O.EXP.KAKQ.FF.W.0009.000000T0000Z-190608T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
City of Norfolk VA-
855 PM EDT Fri Jun 7 2019
...THE FLASH FLOOD WARNING FOR THE CITY OF NORFOLK WILL EXPIRE AT 900
PM EDT...
The heavy rain has ended, and is no longer expected to pose a threat
to life or property. Please continue to heed any remaining road
closures.
LAT...LON 3693 7616 3693 7618 3691 7617 3691 7618
3692 7618 3692 7619 3690 7618 3688 7620
3685 7618 3683 7620 3684 7623 3683 7629
3685 7630 3687 7634 3697 7634 3698 7625
3696 7621 3695 7616
$$
EIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 4:33 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 7, 4:33 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
433 PM EDT Fri Jun 7 2019
.SYNOPSIS...
A frontal boundary will drop into North Carolina tonight, then
remain nearly stationary over the Carolinas through Sunday. That
boundary will lift back north across the area as a warm front
during Monday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 400 PM EDT Friday...
Late this aftn, a frontal boundary dropping thru the area
combined with ample low level moisture and lift was producing
numerous showers and tstms over most of the CWA. Slow moving
or nearly stationary showers and tstms were causing heavy rains
and flooding across central and SE VA and NE NC. This activity
will gradually weaken and shift farther SSW twd NC later this
evening into early tonight, as the boundary gets pushed that way
also. So, flooding could still be a problem with heavier showers
thru this evening. Please monitor for any flood warnings or
advisories. PoPs will gradually diminish from NE to SW tonight
into Sat morning. Lows tonight in the mid 60s to lower 70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 420 PM EDT Friday...
Sat will be the drier of the 2 days this weekend. The front
will still remain stalled over the Carolinas, while a NE or E
flow will continue over the region, as high pressure remains
over or just off the New England coast. A sfc low will develop
along the stalled front just off the nrn NC coast Sat morning,
then it weakens during Sun as the flow becomes ESE. This
continued moisture flow will help to maintain at least chc to
likely PoPs over srn/SW counties during Sat, then increasing
PoPs for all locations again late Sat night and Sun. Highs will
range from the mid 70s to lower 80s Sat and Sun.
High chance to likely PoPs will continue acrs the entire area
Sun night thru Mon. Upper/sfc low pressure from the OH/TN
valley into the Gulf coast states will continue to provide a
moist E-S flow into the region. This combined with the return of
the frontal boundary as a warm front, will help to produce more
showers and possible tstms. Lows Sun night in the upper 60s to
lower 70s. Highs on Mon 80 to 85.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 400 PM EDT FRIDAY...
Continued unsettled wx/rain chances throughout much of next
week as a deep upper trough amplifies over the MS Valley by midweek
before slowly moving E toward Atlantic Coast by the end of next
week. Latest 12z/07 GFS/ECMWF continue to show the cold front moving
across the forecast area during the day on Tuesday as an area of low
pressure tracks to our N. This should lead to a break in the rain
for the northwestern half of the CWA. However, rain likely continues
across the SE from Tue-Tue night as a srn stream shortwave
approaches the region and another area of sfc low pressure develops
to our SSW. As the aforementioned shortwave/sfc low move toward the
region on Wed, expect rain and perhaps a few tstms (best chc of
tstms is in SE VA/NE NC) to overspread the area once again. The low
exits to the NE by Thu, but there will be a chc of aftn-evening
showers/tstms across the area as another (weak) cold front
approaches the region. Perhaps drying out by Fri as the weak cold
front crosses the region and high pressure builds in from the W.
High temperatures will generally be in the upper 70s-low 80s from
Tue-Thu (although Wed could potentially be a bit cooler w/ rain
potentially persisting for a good portion of the day). Lows will
mainly range from around 60F NW-around 70F SE through the extended
period.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
As of 300 PM EDT Friday...
Showers and tstms into much of this evening will cause MVFR to
possibly isolated IFR conditions at RIC/PHF/ORF/ECG. Then,
expect VFR to MVFR CIGs at these sites with isolated to sctd
showers late tonight into Sat morning. Mainly just sctd showers
and isolated tstms expected at RIC/PHF/ORF/ECG during Sat with
VFR to MVFR conditions.
Outlook...Pattern stays active for the entire region late Sat
night thru Mon, with high to likely chances for pcpn which will
cause flight restrictions.
&&
.MARINE...
As of 330 PM EDT Friday...
SCA is in effect for increasing E and NE wind Saturday and
building seas.
The frontal boundary has pushed south just south of the NC/VA
border with winds east at 10 to 15 kt across the lower Bay and
coastal waters from Cape Henry north. Waves over the ocean
remained around 2 ft, but were slowly building from Cape Henry
north to Ocean City. Over the Bay waves remained around 1 ft
starting to build to 2 ft through the evening.
Marine conditions deteriorate late Sat morning and into early
afternoon as E/ENE winds increase to 20 kt over the coastal
waters and 15 to 20 kt over the bay. Expect seas and waves to
increase quickly late Sat morning into early Sat afternoon. The
onshore flow will allow for seas to build to 4 to 7 feet
(highest north) and waves in the Bay of 2 to 3 feet with up to 4
feet at the mouth of the Bay. SCAs are in effect for Saturday
and into Sunday. Conditions do not improve much Sunday as high
res models intensify a coastal trough along the Carolina coast
which will extend north to off the SE VA coast. This could
resultin a decease in wind from Cape Henry south, but winds
north of Cape Henry will persist at 20 kt. Overall expect SCA
conditions from the NC/VA border north and across all the Bay
through much of the weekend.
Seas of 5 ft will linger in the coastal waters into Monday as
winds become more SE and weaken. &&
.TIDES/COASTAL FLOODING...
As of 400 PM EDT Friday...
Persistent ENE flow develops this weekend leading to increased
water levels along the Atlantic coast and eventually up the
Chesapeake Bay. There's the potential for minor tidal flooding
by late Sunday or Monday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from noon Saturday to 8 PM EDT Sunday for
ANZ630>632-634-638-650-652-654-656.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...ERI
AVIATION...TMG
MARINE...JDM/JAO
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Jun 7, 11:22 AM EDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 1122 AM EDT Fri Jun 7 2019 MDZ021>024-VAZ048-062-064-075>078-082>086-090-509>512-515>525-081530- Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Goochland- Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Charles City- New Kent-Gloucester-Middlesex-Mathews-James City-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 1122 AM EDT Fri Jun 7 2019 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-081530- Maryland Beaches-Accomack-Northampton- 1122 AM EDT Fri Jun 7 2019 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060-061-065>069-079>081-087>089-092-093- 095>098-513-514-081530- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie- Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- 1122 AM EDT Fri Jun 7 2019 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Moist onshore flow coupled with a frontal boundary over the area and into the Carolinas will result in showers and scattered thunderstorms this afternoon into tonight. Rainfall may be locally heavy at times. This may cause some minor flooding, especially in poorly drained areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 7, 4:45 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT FRI JUN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLASH FLOOD 3 WSW RICHMOND 37.46N 77.52W
06/07/2019 CHESTERFIELD VA BROADCAST MEDIA
PORTION OF TURNER ROAD IN CHESTERFIELD
CLOSED DUE TO HIGH WATER.
&&
05Local storm report, Jun 7, 4:50 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT FRI JUN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM FLASH FLOOD ASHLAND 37.76N 77.48W
06/07/2019 HANOVER VA PUBLIC
RESIDENT REPORTED WATER IN YARD.
&&
EILocal storm report, Jun 7, 5:00 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT FRI JUN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HEAVY RAIN LANEXA 37.42N 76.91W
06/07/2019 M4.60 INCH NEW KENT VA PUBLIC
STORM TOTAL THUS FAR, MOST FELL WITHIN AN
HOUR AND A HALF.
&&
AJBLocal storm report, Jun 7, 5:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
518 PM EDT FRI JUN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM FLASH FLOOD 1 E ASHLAND 37.76N 77.45W
06/07/2019 HANOVER VA LAW ENFORCEMENT
E. PATRICK HENRY (SR-54) ROAD AT MT. HERMON
ROAD IS NOW CLOSED DUE RISING WATER.
&&
AJBSpecial weather statement, Jun 7, 5:26 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
526 PM EDT Fri Jun 7 2019
NCZ012-013-030-031-072230-
Hertford-Northampton-Bertie-Chowan-
526 PM EDT Fri Jun 7 2019
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT BERTIE...
NORTHAMPTON...HERTFORD AND SOUTHWESTERN CHOWAN COUNTIES...
At 525 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Halifax to Lewiston Woodville to 8 miles
west of Hinson. Movement was northeast at 15 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Ahoskie, Windsor, Murfreesboro, Rich Square, Aulander, Chowan
University, Conway, Woodland, Winton, Seaboard, Lewiston Woodville,
Cofield, Powellsville, Roxobel, Colerain, Harrellsville, Rockyhock,
Valhalla, Union and Midway.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3590 7692 3586 7704 3594 7704 3594 7717
3609 7731 3610 7724 3611 7723 3621 7739
3632 7744 3630 7755 3640 7755 3655 7735
3636 7680 3628 7668 3601 7655 3606 7662
3604 7666 3588 7674 3588 7683 3581 7688
TIME...MOT...LOC 2125Z 229DEG 19KT 3630 7756 3611 7720 3577 7694
05Local storm report, Jun 7, 5:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
551 PM EDT FRI JUN 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HEAVY RAIN 1 SW ASHLAND 37.76N 77.48W
06/07/2019 M6.01 INCH HANOVER VA CO-OP OBSERVER
SIGNIFICANT FLOODING IN THE AREA.
&&
AJBThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:29 AM EDT | Areal Flood Advisory | AKQ | Chesterfield | 3 hr |
| Jun 7, 11:46 AM EDT | Areal Flood Advisory | AKQ | Chesterfield, Henrico, City of Richmond | 119 min |
| Jun 7, 11:52 AM EDT | Areal Flood Advisory | AKQ | Chesterfield, Henrico, City of Richmond | 113 min |
| Jun 7, 12:34 PM EDT | Special Weather Statement | AKQ | Henrico | 41 min |
| Jun 7, 12:47 PM EDT | Special Weather Statement | AKQ | City of Hampton, City of Newport News, City of Poquoson | 43 min |
| Jun 7, 12:48 PM EDT | Areal Flood Advisory | AKQ | Hanover, Henrico, New Kent | 3 hr |
| Jun 7, 1:06 PM EDT | Areal Flood Advisory | AKQ | James City, York, City of Hampton, City of Newport News, City of Poquoson | 114 min |
| Jun 7, 1:17 PM EDT | Special Weather Statement | AKQ | New Kent | 43 min |
| Jun 7, 1:43 PM EDT | Areal Flood Advisory | AKQ | Goochland, Hanover, Henrico | 2 hr |
| Jun 7, 1:54 PM EDT | Flash Flood Warning | AKQ | Charles City, Henrico, New Kent | 6 hr |
| Jun 7, 2:00 PM EDT | Areal Flood Advisory | AKQ | Charles City, Gloucester, James City, New Kent, York, City of Williamsburg | 3 hr |
| Jun 7, 2:08 PM EDT | Flash Flood Warning | AKQ | Henrico | 6 hr |
| Jun 7, 2:31 PM EDT | Areal Flood Advisory | AKQ | Chesterfield, Hanover, Henrico, City of Richmond | 5 hr |
| Jun 7, 2:31 PM EDT | Flash Flood Warning | AKQ | Charles City, New Kent | 5 hr |
| Jun 7, 2:50 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Norfolk, City of Virginia Beach | 115 min |
| Jun 7, 2:59 PM EDT | Areal Flood Advisory | AKQ | York, City of Hampton, City of Newport News, City of Poquoson | 2 hr |
| Jun 7, 3:04 PM EDT | Areal Flood Advisory | AKQ | Caroline, Hanover | 3 hr |
| Jun 7, 3:15 PM EDT | Small Craft Advisory | AKQ | 4 days | |
| Jun 7, 3:24 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Norfolk | 6 hr |
| Jun 7, 3:35 PM EDT | Flash Flood Warning | AKQ | James City | 3 hr |
| Jun 7, 3:44 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Portsmouth, City of Suffolk | 3 hr |
| Jun 7, 4:02 PM EDT | Flash Flood Warning | AKQ | City of Chesapeake, City of Suffolk | 3 hr |
| Jun 7, 4:12 PM EDT | Flash Flood Warning | AKQ | Hanover | 3 hr |
| Jun 7, 4:14 PM EDT | Areal Flood Advisory | AKQ | Surry, Sussex | 3 hr |
| Jun 7, 4:22 PM EDT | Areal Flood Advisory | AKQ | Brunswick | 3 hr |
| Jun 7, 4:59 PM EDT | Areal Flood Advisory | AKQ | City of Hampton | 2 hr |
| Jun 7, 5:01 PM EDT | Areal Flood Advisory | AKQ | Isle of Wight, Southampton, City of Franklin | 119 min |
| Jun 7, 5:30 PM EDT | Areal Flood Advisory | AKQ | Dinwiddie, Prince George, Sussex | 6 hr |
| Jun 7, 5:34 PM EDT | Areal Flood Advisory | AKQ | City of Norfolk, City of Portsmouth, City of Virginia Beach | 3 hr |
| Jun 7, 6:35 PM EDT | Areal Flood Warning | AKQ | Hanover | 4 hr |
| Jun 7, 7:00 PM EDT | Areal Flood Advisory | AKQ | Surry, Sussex | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.